A case of propofol infusion syndrome in the intensive care setting.
Miller N, Garbarino A, and Jennings J. A case of propofol infusion syndrome in the intensive care setting. Am J Respir Crit Care Med 2017; 195.
Am J Respir Crit Care Med
Propofol is commonly used and generally well tolerated for induction of general anesthesia or as a sedative. Propofol is often favored due to rapid onset and short recovery time. We present a case of Propofol infusion syndrome (PRIS), a rare potentially fatal condition associated with metabolic acidosis and refractory hyperkalemia. A 41 year old man with a past medical history of alcoholic liver disease presented with three days of hematemesis. He was tachycardic, normotensive and had a hemoglobin of 7.1 g/dL (from a baseline of 9 g/dL). After elective intubation, an EGD was performed showing multiple varices requiring bands. He remained intubated post procedure and was sedated with fentanyl and midazolam on arrival to the medical intensive care unit. One day later, the patient developed a massive upper GI bleed requiring placement of a quadruple lumen gastroesophageal tube. Therefore, the patient was placed on continuous sedation with propofol and was paralyzed with cisatracurium. Additional esophageal banding was performed. The following day, the patient developed a wide complex tachycardia. Hyperkalemia (7.5 mmol/L) was noted, with resolution after sodium bicarbonate infusion. On propofol day 2, the patient became bradycardic, without pulse, hyperkalemic again to 5.9 mmol/L which returned with administration of sodium bicarbonate. Due to concern for PRIS, propofol was discontinued and labs were redrawn showing CPK 1436 IU/L, triglyceride 1128 mg/dL, an anion gap of 23 and lactate of 17 mmol/L, AST 20676 IU/L (from 1247 IU/L), and the ALT 3357 IU/L (from 463 IU/L). Despite discontinuation of propofol and supportive care, the patient eventually became bradycardic and pulseless and expired. While other scenarios could cause many of these clinical and laboratory abnormalities, PRIS is the most likely diagnosis in this case; massive hematemesis and profound hypoxia could cause multi-system organ failure but the patient's hemoglobin during propofol infusion was never lower than 7.8 g/dL and overall never dropped below 6.3 g/dL. His oxygen saturation was never below 88%. Sepsis would be expected to cause tachycardia rather than bradycardia. PRIS is a clinical spectrum that includes bradycardia, cardiovascular collapse, high anion gap metabolic acidosis and multi-organ failure. PRIS is a rare disease with an unclear mechanism. Discontinuation of the medication and supportive care is the currently the mainstay of treatment. Despite other medical conditions, PRIS should be considered as a diagnosis in a patient with sudden signs of multi-organ failure and a new onset high anion gap metabolic acidosis.